Missouri, 2024

Hail in Missouri, May 2, 2024

May 2, 2024 · NWS LSX · 1 event in 1 county or zone

Loosely organized multi-cell thunderstorms moved into central Missouri and intensified during the afternoon of the 2nd. One thunderstorm became severe and produced up to golf ball sized hail in Marion County before crossing into Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Loosely organized multi-cell thunderstorms moved into central Missouri and intensified during the afternoon of the 2nd. One thunderstorm became severe and produced up to golf ball sized hail in Marion County before crossing into Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 2, 1:41 PM CST, 45 minutes earlier. Its key messages:

  • Showers and thunderstorms will continue through the afternoon and evening. There is potential for an isolated severe thunderstorm across central through northeast Missouri and west- central Illinois between 2-8pm. Should a thunderstorm become severe, the hazards will be damaging winds up to 60 mph and quarter sized hail.
  • An active weather pattern will continue through at least mid- week, with strong to severe thunderstorms possible at points between Saturday and next Wednesday.
Area forecast discussion, May 2, 1:41 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
241 PM CDT Thu May 2 2024

.KEY MESSAGES...

- Showers and thunderstorms will continue through the afternoon
  and evening. There is potential for an isolated severe
  thunderstorm across central through northeast Missouri and west-
  central Illinois between 2-8pm. Should a thunderstorm become
  severe, the hazards will be damaging winds up to 60 mph and
  quarter sized hail.

- An active weather pattern will continue through at least mid-
  week, with strong to severe thunderstorms possible at points
  between Saturday and next Wednesday.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 239 PM CDT Thu May 2 2024

Radar imagery is showing two areas of shower and thunderstorm
activity, one across southwest Missouri and another ahead of a cold
front extending from west-central Missouri through northeast
Missouri. Current water vapor imagery and surface analysis shows the
Mid-Mississippi River Valley in deep southwesterly flow.

Amidst southwesterly flow is a shortwave trough that is pushing
its way into southwest Missouri and is the current focus of the
convection in that area. Ahead of this shortwave, from central
Missouri through northeast Missouri, is a region of vorticity
advection. With increased deep moisture convergence and ample mid-
day heating due to a decrease in cloud cover this morning, these
areas are the prime location for shower and thunderstorm
development and intensification over the next few hours.

It is possible that a few of these thunderstorms could become strong
to severe with the primary threat being damaging winds however
quarter sized hail cannot be ruled out. 18Z environmental analysis
indicates SBCAPE values between 1500-2000 J/kg and deep-layer shear
values maximized between 20-25 kts across the aforementioned areas.
This low shear environment will help keep thunderstorms
disorganized and further limit the severe chances. The most likely
time for isolated severe thunderstorms will be between 2 - 8 pm.
The strong to severe thunderstorm potential will diminish quickly
after sunset with the loss of instability and weaker shear further
to the east.

These showers and thunderstorms will continue to move east-northeast
through the afternoon and evening hours as the shortwave treks to
the northeast and the cold front shifts east. Showers with a few
rumbles of thunder are expected overnight and will diminish on
Friday. Despite the passage of the cold front and northeasterly
flow, high temperatures on Friday will remain near to slightly above
normal for early May.

MMG/Jaja

&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 239 PM CDT Thu May 2 2024

Our ongoing active pattern will continue this weekend and into the
middle of next week as multiple shortwaves pass through the Mid-
Mississippi Valley. The first of these shortwaves will arrive
Saturday afternoon into evening, bringing with it the potential for
strong to severe thunderstorms. At the surface, a cold front will be
approaching the region from the northwest with abundant moisture
return ahead of it. Deterministic guidance is quite uniform in
depicting mid-60s dewpoints across most of the CWA on Saturday, with
70-90% of ensembles corroborating this. If this comes to fruition,
dewpoints on Saturday will be above the 90th percentile of
climatology and jeopardizing records at KSTL/KCOU/KUIN. Despite
anomalous moisture, there is uncertainty regarding the amount of
instability we'll have on Saturday. Ensembles range from 500-1000
J/kg, but incoming cloud cover, warmer or cooler temperatures, and
timing of the frontal passage could all sway these values higher or
lower. With upper level ascent, abundant moisture and instability,
and a surface trigger all present, confidence is high that we will
see convection on Saturday. What's uncertain is the strength of
thunderstorms that do develop.

Another shortwave is forecast to pass over the region sometime
Sunday into Monday as a surface low and warm front push north
through the CWA. This will bring more precipitation to the area, but
the potential for severe will be much lower than on Saturday.
Anomalous moisture and heat will be wiped clean from the area by
Saturday's cold front and deep layer shear will be unimpressive.
Anything that initiates along the warm front would be elevated in
nature and quite shallow according to model soundings. With guidance
trending later into the evening on the arrival of the shortwave,
this only dampens the potential for severe.

A deep mid-level trough will swing through the Intermountain West
and into the Plains early next week. This feature will be the point
of focus for severe weather next week as it enhances upper level
ascent and deep layer shear, and at the surface advects warmer air
and more abundant moisture back into the Plains and Midwest,
increasing instability. There are still too many differences among
guidance (as highlighted in very different WPC clusters for next
week) to discuss specifics, but this is a set-up conducive for
severe weather. Just when and where that happens is unclear as of
yet.

Jaja

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1254 PM CDT Thu May 2 2024

Current radar imagery shows two areas of showers and thunderstorms,
one extending from west central MO through north central MO and
another across far southwest MO. These showers and thunderstorms
will continue trekking to the north and east through the afternoon
and evening. Development and intensification is expected in central
and northeast Missouri over the next few hours. With the shower and
thunderstorm passage, MVFR to IFR flight conditions are likely along
with gusty winds upwards to 30 knots. If a thunderstorm does become
strong to severe, locally higher gusts are possible. As the showers
and thunderstorms continue to the east, it is expected that
thunderstorm intensity will decrease around sundown. With the
passage of a cold front, showers are expected linger with IFR to
low MVFR stratus through the overnight and Friday morning hours,
especially at the St. Louis Metropolitan terminals. Although
guidance is trending with less IFR ceilings, there is confidence
in IFR ceiling occurrence due to increased low level moisture.
Flight conditions will gradually improve on Friday as drier air
moves in.

Winds will become variable with the passage of the cold front and
favor northeasterly winds on Friday.

MMG/Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 2, 1:43 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
243 PM CDT Thu May 2 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
243 PM CDT Thu May 2 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated strong to severe thunderstorms are possible through early
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms at times Friday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jaja

In the hours before

Local storm report, May 2, 12:39 PM CST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
139 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     Hail             3 SE Columbia           38.92N 92.29W
05/02/2024  E0.25 Inch       Boone              MO   Amateur Radio

            Report of pea sized hail with video.

&&

LSJ
Local storm report, May 2, 12:57 PM CST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
157 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     Hail             California              38.63N 92.57W
05/02/2024  E0.25 Inch       Moniteau           MO   Emergency Mngr

&&

JPG
Local storm report, May 2, 1:54 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
254 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Tstm Wnd Gst     3 NE Ashland            38.81N 92.22W
05/02/2024  M46 MPH          Boone              MO   ASOS

&&

JPG
Local storm report, May 2, 1:56 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
256 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Hail             2 E Thompson            39.19N 91.95W
05/02/2024  E0.70 Inch       Audrain            MO   Amateur Radio

            Relayed report of dime sized hail on Hwy 22.

&&

LSJ
Local storm report, May 2, 2:03 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
303 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     Tstm Wnd Gst     Monroe City             39.66N 91.73W
05/02/2024  M46 MPH          Monroe             MO   Mesonet

            Missouri mesonet site.

&&

JPG
Local storm report, May 2, 2:09 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
309 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Hail             Monroe City             39.65N 91.74W
05/02/2024  M0.50 Inch       Monroe             MO   Public

            Report from mPING: Half-inch (0.50 in.).

&&

JPG

The radar

The St Louis radar (KLSX), 142 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
May 2, 2:26 PM CST to 2:29 PM CST
Where
Marion County, 0.53 mi E of Palmyra
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
39.800, -91.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172765.